Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 96, NWS Morristown, TN

June 25, 20185 counties in Tennessee; Cherokee County, North Carolina

NWS Morristown, TN issued this severe thunderstorm warning at Jun 25, 2018, 3:01 PM EDT for 5 counties in Tennessee; Cherokee County, North Carolina. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2018, 3:01 PM EDT (19:01 UTC)
Expired
Jun 25, 2018, 3:45 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cherokee County, NC, Blount County, TN, Loudon County, TN, McMinn County, TN, Monroe County, TN, Polk County, TN

The radar

The Knoxville radar (KMRX), 110 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 3:18 PM EDTTSTM WND DMGHiawasse Dam, NCSEVERAL TREES WERE REPORTED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 1:02 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.0 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1416 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1416 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

636 
WUUS54 KMRX 251901
SVRMRX
NCC039-TNC009-105-107-123-139-251945-
/O.NEW.KMRX.SV.W.0096.180625T1901Z-180625T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
301 PM EDT MON JUN 25 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Cherokee County in southwestern North Carolina...
  Southeastern Loudon County in east Tennessee...
  Polk County in east Tennessee...
  Southeastern McMinn County in east Tennessee...
  Blount County in east Tennessee...
  Monroe County in east Tennessee...

* Until 345 PM EDT.

* At 301 PM EDT, severe thunderstorms were located along a line
  extending from near Maryville to 11 miles west of Smoky
  Mountains-Twentymile Creek to 8 miles east of Etowah to 8 miles
  north of Ducktown, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Maryville, Madisonville, Andrews, Murphy, Ducktown, Etowah, Vonore,
  Greenback, Friendsville, Tellico Plains, Townsend, William L.
  Davenport Refuge, Big Frog Mountain, McGee Carson Peninsula,
  Copperhill, Bullet Creek, Archville, Culberson, Mount Vernon and
  Clover Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3499 8466 3534 8456 3554 8431 3580 8421
      3568 8366 3557 8366 3552 8388 3541 8402
      3537 8401 3535 8404 3523 8400 3522 8396
      3526 8380 3524 8369 3523 8369 3520 8373
      3519 8371 3517 8373 3514 8386 3499 8402
TIME...MOT...LOC 1901Z 294DEG 25KT 3571 8403 3544 8406 3530 8439 3516
8443

HAIL...1.00IN
WIND...60MPH
 
$$

DH
1 follow-up statement
770 
WWUS54 KMRX 251919
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
319 PM EDT MON JUN 25 2018

TNC105-107-139-251929-
/O.CAN.KMRX.SV.W.0096.000000T0000Z-180625T1945Z/
Loudon TN-Polk TN-McMinn TN-
319 PM EDT MON JUN 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOUDON...POLK AND
SOUTHEASTERN MCMINN COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.

LAT...LON 3499 8429 3521 8429 3521 8435 3531 8439
      3552 8418 3574 8406 3568 8366 3557 8366
      3552 8388 3541 8402 3537 8401 3535 8404
      3523 8400 3522 8396 3526 8379 3524 8369
      3523 8369 3519 8371 3514 8386 3499 8402
TIME...MOT...LOC 1919Z 294DEG 25KT 3566 8391 3539 8394 3525 8427 3511
8431

$$

NCC039-TNC009-123-251945-
/O.CON.KMRX.SV.W.0096.000000T0000Z-180625T1945Z/
Cherokee NC-Blount TN-Monroe TN-
319 PM EDT MON JUN 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR CHEROKEE...SOUTHERN BLOUNT AND SOUTHEASTERN MONROE COUNTIES...

At 319 PM EDT, severe thunderstorms were located along a line
extending from 6 miles southeast of Maryville to near Town Of
Santeetlah to 15 miles east of Etowah to 7 miles northeast of
Ducktown, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Maryville, Andrews, Murphy, Tellico Plains, Townsend, Coker Creek,
Violet, Tariffville, Hiawasse Dam, Marble, Culberson, Happy Valley,
Citico Beach, Clover Hill, Talassee, Citico, Cades Cove, Hot House,
Unaka and Great Smoky Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3499 8429 3521 8429 3521 8435 3531 8439
      3552 8418 3574 8406 3568 8366 3557 8366
      3552 8388 3541 8402 3537 8401 3535 8404
      3523 8400 3522 8396 3526 8379 3524 8369
      3523 8369 3519 8371 3514 8386 3499 8402
TIME...MOT...LOC 1919Z 294DEG 25KT 3566 8391 3539 8394 3525 8427 3511
8431

HAIL...1.00IN
WIND...60MPH
 
$$

DH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 1:30 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 25, 1:30 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
130 PM EDT Mon Jun 25 2018

.AVIATION...The overall weather pattern shows weak ridging over
the region today with a minor short wave riding along the upper flow
...and at the surface...a broad frontal boundary stretched west to
east across the general area. This set up will allow for a couple of
rounds of convection to move through the TAF sites over the next 24
hours. The first and most significant round of convection should
push through this afternoon into the early evening.  Any storm that
moves across a TAF site could generate lowering clouds...heavy
rainfall...reduced VIS...hail and strong gusty winds.  Another round
of convection will be possible late tonight into early Tuesday
morning.  Areal coverage of this round should be less and centered
over northern area and...for now...will only mention showers near
TRI.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

mjb
Hazardous weather outlook, Jun 25, 4:20 AM EDT, 10 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
420 AM EDT Mon Jun 25 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-260830-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
420 AM EDT Mon Jun 25 2018 /320 AM CDT Mon Jun 25 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Strong to severe storms will be possible this afternoon. Damaging
winds will be the main threat with these storms. Hail up to
quarter size and localized flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Special weather statement, Jun 25, 2:12 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Morristown TN
212 PM EDT MON JUN 25 2018

VAZ002-006-251845-
Wise VA-Russell VA-
212 PM EDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSSELL AND NORTHERN
WISE COUNTIES UNTIL 245 PM EDT...

At 212 PM EDT, Doppler radar was tracking a strong thunderstorm near
Payne Gap, or 8 miles northwest of Wise, moving east at 45 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm.

Locations impacted include...
Honaker, Pound, Dye and Pardee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3713 8255 3705 8249 3701 8244 3700 8224
      3704 8217 3705 8204 3707 8202 3712 8201
      3713 8193 3699 8191 3700 8283 3701 8278
      3705 8272 3712 8272 3718 8260 3718 8255
TIME...MOT...LOC 1812Z 265DEG 38KT 3708 8265

DH
Special weather statement, Jun 25, 2:15 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
215 PM EDT MON JUN 25 2018

NCZ060-TNZ101-102-251900-
Cherokee NC-West Polk TN-East Polk TN-
215 PM EDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHEROKEE AND POLK
COUNTIES UNTIL 300 PM EDT...

At 214 PM EDT, Doppler radar was tracking strong cluster of
thunderstorms along a line extending from near Benton to 12 miles
south of Etowah to 8 miles northwest of Ducktown to 15 miles
northeast of Eton. Movement was east at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Ducktown, William L. Davenport Refuge, Violet, Big Frog Mountain,
Turtletown, Hiawasse Dam, Reliance, Copperhill, Archville, Hiwassee
Ocoee State Park, Culberson, Hot House and Unaka.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.

LAT...LON 3499 8464 3508 8459 3515 8460 3523 8466
      3525 8460 3525 8443 3524 8436 3520 8435
      3522 8432 3521 8429 3527 8423 3524 8419
      3524 8413 3525 8412 3519 8409 3512 8408
      3499 8416
TIME...MOT...LOC 1814Z 264DEG 18KT 3521 8456 3516 8453 3509 8452 3504
8454 3499 8458

GM
Special weather statement, Jun 25, 2:30 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Morristown TN
230 PM EDT MON JUN 25 2018

TNZ016-017-042-044>047-251915-
Sullivan TN-Washington TN-Northwest Greene TN-Northwest Carter TN-
Southeast Carter TN-Unicoi TN-Hawkins TN-
230 PM EDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLIVAN...EAST
CENTRAL HAWKINS...WASHINGTON...NORTHEASTERN GREENE...NORTHEASTERN
UNICOI AND SOUTHWESTERN CARTER COUNTIES UNTIL 315 PM EDT...

At 230 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Surgoinsville, or 10 miles east of Rogersville, moving
east at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Johnson City, Kingsport, Elizabethton, Jonesborough, Surgoinsville,
Gray, Oak Grove, Central, Spurgeon, Midway, Pine Crest, Unicoi, Bluff
City, Watauga, Baileyton, Leesburg, Limestone Cove, Telford, Fall
Branch and Rocky Mount State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.

LAT...LON 3628 8292 3646 8289 3644 8218 3617 8222
TIME...MOT...LOC 1830Z 276DEG 29KT 3637 8282

DH
Local storm report, Jun 25, 2:31 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
231 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     TSTM WND DMG     2 S CHESTNUT HILL       35.90N 83.34W
06/25/2018                   SEVIER             TN   911 CALL CENTER

            TREES WERE REPORTED DOWN TWO MILES SOUTH OF CHESTNUT
            HILL.

&&
Special weather statement, Jun 25, 2:54 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Morristown TN
254 PM EDT MON JUN 25 2018

NCZ060-TNZ085>087-101-102-251945-
Cherokee NC-West Polk TN-Northwest Monroe TN-East Polk TN-
Southeast Monroe TN-McMinn TN-
254 PM EDT MON JUN 25 2018

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...POLK...SOUTHEASTERN
MCMINN AND SOUTHERN MONROE COUNTIES UNTIL 345 PM EDT...

At 253 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Etowah to 7 miles northwest of Ducktown to 13
miles south of Benton. Movement was east at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Murphy, Ducktown, Etowah, Englewood, Tellico Plains, William L.
Davenport Refuge, Coker Creek, Violet, Big Frog Mountain, Turtletown,
Hiawasse Dam, Copperhill, Bullet Creek, Archville, Marble, Hiwassee
Ocoee State Park, Culberson, Mount Vernon, Citico and Hot House.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east Tennessee.

LAT...LON 3499 8463 3511 8454 3541 8461 3547 8400
      3544 8399 3541 8402 3537 8401 3535 8404
      3531 8404 3527 8401 3524 8401 3522 8397
      3522 8393 3509 8390 3505 8397 3502 8396
      3499 8402
TIME...MOT...LOC 1853Z 271DEG 25KT 3534 8454 3511 8448 3500 8457

GM
Local storm report, Jun 25, 2:56 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT MON JUN 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     TSTM WND DMG     2 ENE DAYTON            35.50N 84.99W
06/25/2018                   RHEA               TN   911 CALL CENTER

            NUMEROUS TREES AND POWER LINES WERE REPORTED DOWN, AND
            THERE WAS A PARTIAL COLLAPSE OF A BUILDING NEAR THE
            INTERSECTION OF OLD WASHINGTON HIGHWAY AND SHIPLEY LANE
            TWO MILES EAST NORTHEAST OF DAYTON.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 2:31 AM EDTSpecial Weather StatementMRXKnox44 min
Jun 25, 3:06 AM EDTSpecial Weather StatementMRXUnion39 min
Jun 25, 3:35 AM EDTSpecial Weather StatementMRXJefferson25 min
Jun 25, 4:00 AM EDTSpecial Weather StatementMRXHamblen, Jefferson30 min
Jun 25, 11:13 AM EDTSpecial Weather StatementMRXMorgan47 min
Jun 25, 11:16 AM EDTSpecial Weather StatementMRXRhea44 min
Jun 25, 11:27 AM EDTSevere Thunderstorm WarningMRXBledsoe, Rhea48 min
Jun 25, 11:35 AM EDTSpecial Weather StatementMRXCampbell, Scott40 min
Jun 25, 12:20 PM EDTSpecial Weather StatementMRXLoudon, Roane40 min
Jun 25, 12:31 PM EDTSevere Thunderstorm WarningMRXLoudon, Roane44 min
Jun 25, 12:34 PM EDTSpecial Weather StatementMRXBledsoe, Rhea41 min
Jun 25, 1:01 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Sevier44 min
Jun 25, 1:05 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon55 min
Jun 25, 1:27 PM EDTSpecial Weather StatementMRXCampbell, Morgan, Scott48 min
Jun 25, 1:30 PM EDTSpecial Weather StatementMRXBradley, Hamilton45 min
Jun 25, 1:34 PM EDTSpecial Weather StatementMRXBlount, Sevier41 min
Jun 25, 1:43 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Scott50 min
Jun 25, 1:45 PM EDTSevere Thunderstorm WarningMRXBlount, Cocke, Jefferson, Knox, Sevier60 min
Jun 25, 1:47 PM EDTSpecial Weather StatementMRXLoudon, McMinn, Meigs, Rhea, Roane58 min
Jun 25, 1:55 PM EDTSevere Thunderstorm WarningMRXHamilton, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more65 min
Jun 25, 2:15 PM EDTSpecial Weather StatementMRXPolk45 min
Jun 25, 2:19 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne, Grainger, Union56 min
Jun 25, 2:30 PM EDTSpecial Weather StatementMRXWashington45 min
Jun 25, 3:09 PM EDTSpecial Weather StatementMRXGrainger, Hamblen51 min
Jun 25, 3:10 PM EDTSpecial Weather StatementMRXGreene, Unicoi50 min
Jun 25, 3:25 PM EDTSpecial Weather StatementMRXCarter, Johnson50 min
Jun 25, 3:53 PM EDTSevere Thunderstorm WarningMRXJohnson, Sullivan37 min
Jun 25, 4:33 PM EDTSpecial Weather StatementMRXJohnson27 min
Jun 25, 5:42 PM EDTSpecial Weather StatementMRXMorgan48 min
Jun 25, 2:54 PM EDTSpecial Weather StatementMRXCherokee51 min
Jun 25, 3:31 PM EDTSevere Thunderstorm WarningMRXCherokee, Clay44 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.